Iowa, 2023Ice Storm in Iowa, February 22 to 23, 2023
February 22 to 23, 2023 · NWS ARX · 2 events in 2 counties and zones
Snow and rain moved across northeast Iowa from the afternoon of February 21st into the morning of the 23rd. Light snow accumulations eventually changed over to rain and then freezing rain for Fayette and Clayton Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow and rain moved across northeast Iowa from the afternoon of February 21st into the morning of the 23rd. Light snow accumulations eventually changed over to rain and then freezing rain for Fayette and Clayton Counties. Ice accumulations of a quarter of an inch were reported in Oelwein (Fayette County) and north of Buena Vista (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 22, 4:07 AM CST, 1 minute earlier.
Area forecast discussion, Feb 22, 4:07 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
407 AM CST Wed Feb 22 2023
.DISCUSSION...(Today through Tuesday)
Issued at 400 AM CST Wed Feb 22 2023
Key Messages:
- First round of snow north of Interstate 90 lingers on, decaying
slowly through the morning hours. Total snow amounts of 4-7
inches likely under the band.
- Second wave of heavy snow and mixed precipitation trending
faster and have shifted forward the start/end time of the
winter storm warnings by 3 to 6 hours. By the time the storm
ends Thursday morning, an additional 8 to 12 inches of snow is
expected northwest of an Austin, Minnesota to Necedah,
Wisconsin line.
- Snow amounts decrease to the south of this line, but the threat
for freezing rain increases. Ice amounts of one to four tenths
of an inch are expected along and south of the Highway 18
corridor between mid-morning and early Thursday morning with
the risk of tree and power line damage amplified by winds
gusting to 30 to 40 mph.
**WINTER STORM DETAILS**
It's the 11th hour and the main wave of winter weather sits on
our doorstep to the south. Yet the forecast continues to undergo
refinements as the latest trends in observational and model data
arrive. The biggest adjustment has been to shift the winter
storm/ice storm warning forward by 3 hours this morning and 6
hours on Thursday given the faster overall progression of the
system. Amounts also have trended downward slightly (with amounts
on the south side of the storm still somewhat uncertain), but
impacts look to still remain high.
- First Round of Snow
The first round of snow overnight, tied with a ribbon of low-
level frontogenetical forcing, looks to have played out as
advertised in terms of timing and the placement of heavier snow.
Amounts have been 3 to 5 inches within the advisory with the
frontogenetical band still lingering along a Wabasha to Clark
county corridor early this morning. The latest runs of the HRRR
have this mesoscale band continuing its northward progression and
weakening by 12-15Z. Have not yet received any reports under the
heaviest band, but some areas of 4-7 inches of snow look to be
likely given recent radar returns of 25-30 dBZ.
- Faster Onset of Precipitation this Morning
Nighttime microphysics satellite data shows low to mid-level
clouds blossoming over Iowa as the next wave of deeper moisture
and isentropic ascent lift arrive from the southwest. The HRRR has
this surge of higher theta-e air redeveloping a frontogenetical
response along and south of Interstate 90 between 12-15Z this
morning, increasing concerns that moderate snow may set in during
the morning commute instead of later in the morning as previously
forecast. There is even a signal in the 22.00Z HREF that snow
rates within this band could approach an inch an hour for a short
period. This persistent signal has prompted the shift of the
winter storm and ice storm warnings to 6 am instead of the
original 9 am start time.
- Dry Slot Messiness this Evening/Thursday Morning
The mid to upper tropospheric dry slot has already developed
across the central Colorado River basin on water vapor imagery and
based on its current speed, arrives over the forecast area by
00-03Z. Extrapolating the northern extent of the dry slot takes it
across far south-central Minnesota, up north of I-90 in western
Wisconsin. This is the second forecast challenge rearing its ugly
head that has been alluded to over the last few discussions. This
dry slot will cut off the deeper moisture and end the threat for
heavy snowfall in the areas it encompasses.
The dry slot has inched further north over the last few days of
deterministic model runs as the upper trough has become more
open/progressive, a trend the EPS snowfall probability data has
warned about as amounts have steadily trended downward off the
cliff they once were perched on. There are even indications in the
HRRR soundings/precipitation type progs that the dry air will
oscillate even further north of this line and cut into snowfall
amounts as far north as I-94. Have continued the mention of brief
periods of mixed precipitation (most likely freezing drizzle if
anything) in the latest warning updates for areas under the
heaviest snowfall.
- Warm Nose/Dry Slot Concerns for Freezing Rain
Further south, the ice accretion forecast is also impacted by the
faster arrival time of the dry slot. The threat for widespread
heavy freezing rain ends with its arrival this evening, though
HRRR forecast soundings do show some periods weaker static
stability over the warm nose between 00-06Z that could fuel
convective showers for a period before they too cease and freezing
drizzle becomes the main p-type.
To even further complicate matters, the forecast soundings from
the HRRR are trending cooler with the warm nose temperatures,
similar to the GFS for the last three days. This cooling of the
warm nose to +1 to +2 C introduces the prospect that sleet may
become a main precipitation type versus freezing rain, and indeed
the NBM progs for sleet have been quite robust across the northern
extent of the ice storm warning. All told, the freezing rain
forecast hinges on the precise alignment of several key elements,
but given the potential impacts should they transpire, the ice
storm warning was left standing.
- Faster Exit on Thursday
Finally, the CAM suite are all in agreement in the faster
departure time of the system during the day on Thursday given the
more open wave noted earlier in the discussion. In fact, the HRRR
has precipitation ending in northeast Iowa by 12Z! Based on these
trends, have shifted forward the end time of the headlines by 6
hours and these may need further adjustments forward in subsequent
updates, especially south of I-90. Forecast soundings show
steepening boundary layer lapse rates in the afternoon as cold air
advection wraps around the departing cyclone, therefore kept the
mention of light snow showers through the afternoon in Wisconsin.
- Whew! In Summary...
For all the uncertainties that swirl around this forecast, this
is still shaping up to be a high impact event that will cause
significant travel disruptions. The wind component today still
remains in place and the threat for whiteout conditions in the
heavier snow remains a very real possibility with gusts of 30-40
mph.
Friday - Tuesday: Active Weather Pattern Continues
The forecast fun doesn't stop after this current event with the
culprit longwave trough responsible for this mess not clearing the
forecast area until late Monday. Thursday night and Friday
morning will be quite cold with wind chill values of -10 to
-25 F. However, the progressive upper level pattern shunts this
colder air back north later in the day on Friday as a wedge of
mid-level warm air advection ahead of a northern stream wave could
generate some light snow Friday night into early Saturday
morning. A brief shot of cold air follows in the wake of this
system on Saturday, but warmer air surges back north for Sunday as
the southern stream component of our active pattern ejects
northeastward and brings with it a respectable amount of Gulf
moisture. This will be the next system to watch come Sunday night
into Monday as it may result in a wintry mix for portions of the
forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1047 PM CST Tue Feb 21 2023
The first round of snow was progressing to the east and is
expected to push past both sites overnight leading to a period of
just flurries for late tonight into Wednesday morning. The next
band should then move back in by mid to late morning taking
conditions down to IFR for both sites. In addition, northeast
winds will increase ahead of the approaching area of low pressure
with gusts to around 30 knots expected. This will produce some
blowing snow, especially at KRST through the afternoon and much of
the evening. The band of snow should start to lift north of both
sites during the late evening allowing for some slight
improvements, but not enough to some up from IFR conditions.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until noon CST Thursday for WIZ041>044-
053>055.
Ice Storm Warning until noon CST Thursday for WIZ061.
Winter Storm Warning until noon CST Thursday for WIZ017-029-
032>034.
Winter Weather Advisory until 6 AM CST early this morning for
WIZ042>044.
MN...Winter Storm Warning until noon CST Thursday for MNZ086>088-
094>096.
Winter Storm Warning until noon CST Thursday for MNZ079.
Winter Weather Advisory until 6 AM CST early this morning for
MNZ086>088.
IA...Winter Storm Warning until noon CST Thursday for IAZ008>011-018-
019.
Ice Storm Warning until noon CST Thursday for IAZ029-030.
&&
DISCUSSION...Skow
AVIATION...04Hazardous weather outlook, Feb 21, 3:30 PM CST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
330 PM CST Tue Feb 21 2023
MNZ079-086>088-WIZ017-029-032>034-221200-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
330 PM CST Tue Feb 21 2023
This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Tonight
A combination of winter weather advisories and winter storm
warnings are in effect due to an area of snow that will move into
the area. Snowfall totals through overnight will be in the 3 to 6
inch range with some isolated higher totals.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another area of snow will impact the area by Wednesday afternoon
into Thursday morning. Snowfall will be heavy at times with 2 inch
per hour snowfall rates possible. Snowfall amounts by Thursday
could be in the 7 to 12 inch range with isolated higher amounts.
Winter storm warnings will be in effect with significant travel
impacts expected.
In addition, the winds will be on the increase Wednesday which
could lead to blowing and drifting.
.SPOTTER INFORMATION STATEMENT...
Snow reports will be needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled but we will likely have a period of time
where decision makers can join us in a virtual meeting room.
IAZ008>011-018-019-MNZ094>096-WIZ041>044-053>055-221200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Mower-
Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
330 PM CST Tue Feb 21 2023
This Hazardous Weather Outlook is for parts of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Tonight
An area of snow will move through mainly this evening with minor
accumulations possible. Some areas in far southern Minnesota into
west central Wisconsin could receive several inches of snow with a
Winter Weather Advisory in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A mix of wintry precipitation is expected starting later Wednesday
morning and lasting into Thursday morning. While areas closer to
Interstate 90 will see heavy snow develop, other areas south of
there will have a mix of sleet, snow, and even some freezing rain
at times. This could lead to some icing problems in addition to
the snow impacts on area roadways. Winter Storm Warnings will be
in effect.
In addition, the winds will be on the increase Wednesday which
could lead to blowing and drifting.
.SPOTTER INFORMATION STATEMENT...
Snow and ice reports will be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled but we will likely have a period of time
where decision makers can join us in a virtual meeting room.
IAZ029-030-WIZ061-221200-
Fayette-Clayton-Grant-
330 PM CST Tue Feb 21 2023
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Tonight
Some light snow will move through the area but should cause very
minimal impacts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wintry precipitation is expected starting later Wednesday morning
and lasting into Thursday morning. There will be a mix of sleet,
snow, and even some freezing rain at times. This could lead to ice
accumulations and significant travel problems. Ice Storm Warnings
will be in effect.
If thick enough icing does occur, increasing winds could lead to
sporadic power outages.
As the mixed precipitation ends on Thursday, some lingering snow
could accumulate and lead to some drifting as well.
.SPOTTER INFORMATION STATEMENT...
Snow and ice reports will be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled but we will likely have a period of time
where decision makers can join us in a virtual meeting room.
Shea
In the hours before
Local storm report, Feb 21, 11:40 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CST TUE FEB 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM SNOW WARRENS 44.13N 90.50W
02/21/2023 M4.5 INCH MONROE WI PUBLIC
1139 PM SNOW BYRON 44.03N 92.64W
02/21/2023 M4.0 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, Feb 22, 12:07 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM SNOW 1 WSW WEST SALEM 43.90N 91.10W
02/21/2023 M2.6 INCH LA CROSSE WI NWS EMPLOYEE
1200 AM SNOW 2 NNW ROCHESTER 44.04N 92.49W
02/22/2023 M4.0 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, Feb 22, 12:10 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM SNOW 1 S GOODVIEW 44.05N 91.71W
02/22/2023 M3.2 INCH WINONA MN PUBLIC
&&Local storm report, Feb 22, 12:32 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM SNOW 2 NE ROCHESTER AP 43.93N 92.47W
02/22/2023 M4.1 INCH OLMSTED MN CO-OP OBSERVER
SNOW TOTAL SO FAR.
&&Local storm report, Feb 22, 12:41 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM SNOW GALESVILLE 44.08N 91.36W
02/22/2023 M3.2 INCH TREMPEALEAU WI PUBLIC
&&Local storm report, Feb 22, 2:22 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM SNOW 1 N DORCHESTER 45.02N 90.33W
02/22/2023 M3.0 INCH CLARK WI PUBLIC
&&Ice Storm, Clayton
- When
- February 22, 4:08 AM CST to February 23, 4:18 AM CST
- Where
- Clayton forecast zone
- Reported by
- Public
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Freezing rain fell over the southern parts of Clayton County during the early morning hours of February 23rd. Public reports indicated a quarter inch of ice accumulation occurred on power lines across main street in Buena Vista.
Ice Storm, Fayette
- When
- February 22, 4:32 AM CST to February 23, 4:20 AM CST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Freezing rain fell across the southern parts of Fayette County during the early morning hours of February 23rd. Public reports indicated a quarter inch of ice accumulation occurred on small tree branches in Oelwein.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082962, 1082976.